Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Austin/San Antonio, TX

August 24, 20105 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 24, 2010, 5:03 PM CDT for 5 counties in Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2010, 5:03 PM CDT (22:03 UTC)
Expired
Aug 24, 2010, 5:45 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX, Medina County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:18 PM CDTTSTM WND GST 503 Nne San Antonio, TXA WOMAN WAS STRUCK BY A FALLING TREE AT INCARNATE WORD UNIVERSITY. THE TREE WAS KNOCKED DOWN BY A THUNDERSTORM WIND GUST ESTIMATED AT 50 MPH. THE EXTENT OF HER INJURIES IS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS54 KEWX 242203
SVREWX
TXC029-091-187-325-493-242245-
/O.NEW.KEWX.SV.W.0113.100824T2203Z-100824T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CDT TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEXAR COUNTY...
  SOUTHWESTERN COMAL COUNTY...
  EXTREME WEST CENTRAL GUADALUPE COUNTY...
  EAST CENTRAL MEDINA COUNTY...
  WEST CENTRAL WILSON COUNTY...

* UNTIL 545 PM CDT.

* AT 502 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF BULVERDE...OR 10
  MILES NORTH OF UNIVERSAL CITY...AND MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE GARDEN RIDGE...CIBOLO...LEON
  SPRINGS...SELMA...THE DOMINION...SCHERTZ...CROSS MOUNTAIN...
  HOLLYWOOD PARK...LIVE OAK...HILL COUNTRY VILLAGE...SHAVANO PARK...
  WINDCREST...HELOTES...ALAMO HEIGHTS...TERRELL HILLS...KIRBY...OLMOS
  PARK...LEON VALLEY...SAN ANTONIO...CHINA GROVE...SEA WORLD...RIO
  MEDINA...LACKLAND AFB...ELMENDORF AND CALAVERAS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2918 9826 2943 9888 2987 9847 2975 9819
TIME...MOT...LOC 2202Z 016DEG 25KT 2967 9838

$$
2 follow-up statements
861 
WWUS54 KEWX 242213
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 PM CDT TUE AUG 24 2010

TXC029-091-187-325-493-242245-
/O.CON.KEWX.SV.W.0113.000000T0000Z-100824T2245Z/
COMAL TX-GUADALUPE TX-BEXAR TX-MEDINA TX-WILSON TX-
513 PM CDT TUE AUG 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WILSON...EAST CENTRAL MEDINA...BEXAR...EXTREME WEST
CENTRAL GUADALUPE AND SOUTHWESTERN COMAL COUNTIES...

AT 512 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BRACKEN...OR 7 MILES NORTHWEST OF 
UNIVERSAL CITY...MOVING SOUTH AT 30 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE CROSS MOUNTAIN...HOLLYWOOD
PARK...LIVE OAK...HILL COUNTRY VILLAGE...RANDOLPH AFB...FIESTA
TEXAS...SHAVANO PARK...GREY FOREST...CONVERSE...WINDCREST...
HELOTES...CASTLE HILLS...ALAMO HEIGHTS...TERRELL HILLS...KIRBY...
OLMOS PARK...BALCONES HEIGHTS...LEON VALLEY...MARTINEZ...SAN
ANTONIO...CHINA GROVE...LONE OAK...SAYERS...SEA WORLD...BRAUNIG
LAKE...SOUTHTON...BUENA VISTA...PARITA...CANADA VERDE...GRAYTOWN...
LACKLAND AFB...ELMENDORF AND CALAVERAS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2918 9826 2943 9888 2987 9847 2975 9819
TIME...MOT...LOC 2213Z 016DEG 25KT 2960 9840

$$
317 
WWUS54 KEWX 242239
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT TUE AUG 24 2010

TXC029-091-187-325-493-242245-
/O.CON.KEWX.SV.W.0113.000000T0000Z-100824T2245Z/
COMAL TX-GUADALUPE TX-BEXAR TX-MEDINA TX-WILSON TX-
539 PM CDT TUE AUG 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WILSON...EAST CENTRAL MEDINA...BEXAR...EXTREME WEST
CENTRAL GUADALUPE AND SOUTHWESTERN COMAL COUNTIES...

AT 535 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BRACKEN...OR 6 MILES NORTHWEST OF 
UNIVERSAL CITY...MOVING SOUTH AT 5 MPH.


&&

LAT...LON 2974 9819 2918 9826 2944 9887 2987 9847
TIME...MOT...LOC 2237Z 355DEG 4KT 2960 9839

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:24 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 24, 3:24 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT TUE AUG 24 2010

.DISCUSSION...
SCATTERED CONVECTION IS ONGOING ACROSS THE WESTERN HALF OF THE
CWA. THE INTENSE HEAT AND AN APPROACHING WEAK FRONTAL BOUNDARY HAS
BEEN THE TRIGGER FOR THESE SHOWERS/ISOLATED TS. SURFACE OBS SHOW
THAT THE FRONT IS STILL ON THE WESTERN FRINGES OF THE HILL COUNTRY
WITH TEMPERATURES IN THE 99-103 RANGE THROUGHOUT SOUTH CENTRAL
TEXAS. AS THIS FRONT SAGS SOUTH TONIGHT AND INTERACTS WITH AN
UPPER WAVE CURRENTLY OVER THE TX PANHANDLE...LOOKING FOR MORE
DEVELOPMENT OVER THE NEXT SEVERAL HOURS. AS INSTABILITY INCREASES
THE REST OF THE AFTERNOON...THUNDERSTORMS WILL BECOME MORE
NUMEROUS AND STRONGER. WITH PLENTY OF HEAT AND DRY AIR TO WORK
WITH...SOUNDINGS SHOWED THE INVERTED V PATTERN WHICH WOULD
INDICATE THE THREAT OF STRONG DOWNBURST WINDS. IN FACT...A FEW SVR
WARNINGS ARE NOT OUT OF THE QUESTION THIS
AFTERNOON/EVENING/TONIGHT WITH WINDS OF 50-60 MPH IN THE STRONGEST
STORMS. ALREADY WE HAVE SEEN GUSTS OF 40-50 MPH WITH THE CURRENT
ACTIVITY AS IT GUSTS OUT.

CONVECTION IS EXPECTED TO MOVE OFF TO THE SW TONIGHT AND STILL
BRING LINGERING POP TO THE RIO GRANDE AREA BY WED MORNING. OTHER
AREAS LATE TONIGHT AND EARLY WED WILL MAINLY BE DEALING WITH
LINGERING DEBRIS CLOUDS WHICH SHOULD BE ENOUGH TO KEEP TEMPS BELOW
THE 100 DEGREE MARK ACROSS MOST OF THE CWA ON WED. LATER TOWARD
THE END OF THE WEEK...WE ARE LOOKING FOR THE GULF TO OPEN UP AND
MOISTURE FROM THE SE TO RETURN AND INCREASE POP DURING THE WEEKEND
AND INTO THE FIRST PART OF NEXT WEEK. THIS WILL BE A WELCOME
CHANGE WITH TEMPS BACK DOWN INTO THE 90S AND SCT POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  96  73  96  70 /  50  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  96  70  97  71 /  50  20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     73  97  70  97  71 /  40  20  10  10  10
BURNET MUNI AIRPORT            72  91  68  92  68 /  60  20  10  10  10
DEL RIO INTL AIRPORT           75  91  71  93  71 /  50  50  20  10  10
GEORGETOWN MUNI AIRPORT        73  95  71  94  70 /  60  20  10  10  10
HONDO MUNI AIRPORT             73  93  70  94  71 /  50  30  20  10  10
SAN MARCOS MUNI AIRPORT        74  97  71  96  70 /  50  20  10  10  10
LA GRANGE - FAYETTE REGIONAL   74  97  70  95  70 /  40  20  -   10  10
SAN ANTONIO INTL AIRPORT       75  95  72  95  71 /  50  30  10  10  10
STINSON MUNI AIRPORT           75  96  72  96  72 /  50  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

09/10
Hazardous weather outlook, Aug 24, 10:04 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 AM CDT TUE AUG 24 2010

TXZ171>173-183>194-202>209-217>225-228-251200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1004 AM CDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT DAY IS EXPECTED WITH TEMPERATURES FROM THE UPPER 90S
TO 105. HEAT INDEX VALES WILL RANGE FROM 105 TO 107 DURING THE
AFTERNOON ALONG THE I-35 CORRIDOR AND ACROSS THE MID RIO GRANDE
PLAINS. A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS
AFTERNOON AND MOVE INTO THE REGION OVERNIGHT.

LATE THIS AFTERNOON AND ESPECIALLY INTO THE EVENING AND OVERNIGHT
HOURS THERE WILL BE A CHANCE FOR WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME SEVERE.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH. SMALL
HAIL AND BRIEF LOCALLY HEAVY RAIN ARE ALSO POSSIBLE WITH THE
STRONGER STORMS. THE GREATEST THREAT AREA FOR STRONG STORMS WILL
BE ALONG AND TO THE WEST OF I-35.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
THE EVENING...MAINLY WEST OF I-35.

In the hours before

Local storm report, Aug 24, 4:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 WNW WINDCREST         29.55N  98.44W
08/24/2010   60              BEXAR              TX   PUBLIC

            LARGE TREE BLOWN DOWN ONTO AUTO... TRAFFIC LIGHTS
            SNARLED... LARGE TREE LIMBS DOWN

&&

EVENT NUMBER EWX1000432

JPB
Local storm report, Aug 24, 4:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 WNW WINDCREST         29.55N  98.44W
08/24/2010                   BEXAR              TX   PUBLIC

            LARGE TREE BLOWN DOWN ONTO AUTO... TRAFFIC LIGHTS
            SNARLED... LARGE TREE LIMBS DOWN AT WETMORE BITTERS

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER EWX1000432

JPB
Special weather statement, Aug 24, 4:41 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT TUE AUG 24 2010

TXZ205>207-221-242245-
BEXAR-COMAL-GUADALUPE-WILSON-
441 PM CDT TUE AUG 24 2010

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR...COMAL...GUADALUPE AND
WILSON COUNTIES...

AT 435 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH NEAR SMITHSON
VALLEY...OR 6 MILES SOUTH OF CANYON LAKE DAM...MOVING SOUTH AT 40
MPH.

PEOPLE IN CENTRAL COMAL...EASTERN BEXAR...NORTHWESTERN WILSON AND
WESTERN GUADALUPE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
GARDEN RIDGE...SELMA...UNIVERSAL CITY...LIVE OAK...WINDCREST...
TERRELL HILLS...KIRBY AND CHINA GROVE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Aug 24, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     ALAMO HEIGHTS           29.48N  98.46W
08/24/2010  E50 MPH          BEXAR              TX   BROADCAST MEDIA

            A THUNDERSTORM PRODUCED WIND GUSTS ESTIMATED AT 60 MPH
            WHICH KNOCKED DOWN A LARGE TREE IN SAN ANTONIO.

&&

EVENT NUMBER EWX1000433

BF
Local storm report, Aug 24, 4:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     ALAMO HEIGHTS           29.48N  98.46W
08/24/2010  E50 MPH          BEXAR              TX   BROADCAST MEDIA

            A THUNDERSTORM PRODUCED WIND GUSTS ESTIMATED AT 60 MPH
            WHICH KNOCKED DOWN A LARGE TREE AT BROADWAY AND AUSTIN
            HWY IN SAN ANTONIO.

&&

CORRECTED REMARKS

EVENT NUMBER EWX1000433

JPB
Special weather statement, Aug 24, 4:53 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT TUE AUG 24 2010

TXZ204-219-220-242245-
ATASCOSA-FRIO-MEDINA-
453 PM CDT TUE AUG 24 2010

...A STRONG THUNDERSTORM WAS AFFECTING ATASCOSA...FRIO AND MEDINA
COUNTIES...

AT 449 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH 9 MILES NORTHEAST OF
SCHATTEL...OR 9 MILES WEST OF POTEET...MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN EASTERN FRIO...SOUTHEASTERN MEDINA AND WESTERN ATASCOSA
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...SCHATTEL AND
GOLDFINCH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:58 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde47 min
Aug 24, 4:15 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio45 min
Aug 24, 5:23 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.